Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 101, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 26, 2003, 2:00 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 2:00 PM EDT (18:00 UTC)
- Expired
- Aug 26, 2003, 3:00 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Bedford County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 125 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 1:05 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 261800
SVRCTP
PAC009-111-261900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT TUE AUG 26 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA
BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 300 PM EDT.
* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF BLUE
KNOB STATE PARK TO 33 MILES WEST OF SOMERSET...MOVING SOUTHEAST AT
45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WINDBER AND JEROME AROUND 205 PM.
QUEEN AND OGLETOWN AROUND 210 PM.
SOMERSET AND OSTERBURG AROUND 215 PM.
NEW ENTERPRISE AND CENTRAL CITY AROUND 220 PM.
MOUNT DAVIS AND CESSNA AROUND 225 PM.
MEYERSDALE AND BEDFORD AROUND 230 PM.
THE MAIN THREAT FROM THESE STORMS ARE DAMAGING WIND GUSTS. EXPECT
GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND
POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO
POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS
INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
THIS IS A DANGEROUS STORM WIND GUSTS FROM THIS SEVERE THUNDERSTORM
HAVE ALREADY DOWNED TREES ACROSS PARTS OF CAMBRIA COUNTY. IF YOU ARE
IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER NOW
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER.
LAT...LON 3971 7948 4008 7927 4029 7906 4024 7866
4031 7862 4022 7820 3984 7833 3972 7869
RXR
$$
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:45 PM EDT, 15 minutes earlier.
Area forecast discussion, Aug 26, 1:45 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 145 PM EDT TUE AUG 26 2003 UPDATE TO ALIGN FOR NEW SVR TSTORM WATCH. PREV AFD FOLLOWS ------------------------------------------------------------------- ISSUING UPDATE TO ADD SEVERE TSTM WATCH FOR N HALF OF CWA...AND TO INCREASE POPS FOR TDY. SEVERAL SMALL CLUSTERS OF THUNDERSTORMS MOVING ESE FROM GREAT LAKES. ONE BATCH...APPEARING TO BE IN VICINITY OF RETREATING OUTFLOW BOUNDARY FROM OVERNIGHT MCS...MOVING ESE AND BACKBUILDING. ANOTHER POTENT MCS ACROSS EASTERN GREAT LAKES...WHICH SHOULD SHOULD SWEEP ACROSS NORTHERN HALF OF CWA FROM LATE MORNING THROUGH EARLY AFTN HOURS. 12Z PBZ SOUNDING INDICATING VERY LOW LIS (-6). FOR NOW...LOOKS LIKE EVEN DESPITE SOME INITIAL LOW LEVEL STABILITY FROM OVERNIGHT CONVECTION...DEEP RESERVOIR OF HIGHLY UNSTABLE AND MOIST AIR TO OUR W IS BEING TAPPED ABOVE THE BOUNDARY LAYER FOR WIDESPREAD CONVECTION. EVENTUALLY...IF SOME BREAKS OF SUN DEVELOP...SOME OF THIS AFTNS STORMS COULD BECOME ROOTED WITHIN BOUNDARY LAYER...ENHANCING THE POTENTIAL TO DRAW STRONGER WINDS FROM ALOFT DOWN TO THE SFC. OTHER HAZARD TO WATCH CLOSELY FOR WL BE FLOODING POTENTIAL...AS SOME CELLS MAY TRAIN...AND EACH INDIVIDUAL STORM MAY QUICKLY DROP 1+ INCH OF QPF IN LOCALIZED AREAS. MAY NEED TO ISSUE FLOOD WATCH LATE THIS AM...OR WITH AFTN UPDATE. OTHER CHANGES INCLUDED LOWERING TDYS MAXS...DUE TO ABUNDANT CLOUD COVER/RAIN COOLED AIR. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT TUESDAY FOR CENTRAL AND S MOUNTAINS AND PORTIONS OF SUSQ VALLEY. && KL/RXR
Hazardous weather outlook, Aug 26, 4:39 AM EDT, 9 hours 21 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-261045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 439 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL PENNSYLVANIA. STRONG AND POTENTIALLY DAMAGING GUSTS OF WIND ARE THE MAIN SEVERE WEATHER THREAT TODAY. LOCALLY HEAVY RAINFALL CAN ALSO OCCUR WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN... NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. GD
In the hours before
Special weather statement, Aug 26, 10:23 AM EDT, 3 hours 37 minutes before
PAZ004-261600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1023 AM EDT TUE AUG 26 2003 ...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY... AT 1015 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF UNION CITY...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR SPRING CREEK AND GRAND VALLEY AROUND 1040 AM...GARLAND AROUND 1050 AM...YOUNGSVILLE AROUND 1100 AM...CHAPMAN STATE PARK AROUND 1110 AM...WARREN AND RUSSELL AROUND 1115 AM...AND CLARENDON AROUND 1120 AM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Special weather statement, Aug 26, 11:07 AM EDT, 2 hours 53 minutes before
PAZ004-261600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1107 AM EDT TUE AUG 26 2003 ...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY... AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF CORRY TO 8 MILES SOUTHWEST OF TITUSVILLE...MOVING EAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR PITTSFIELD AND TIDIOUTE AT 1115 AM... WARREN AND RUSSELL AT 1120 AM...CLARENDON AT 1125 AM...AND GERMANY AT 1130 AM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. RXR
Special weather statement, Aug 26, 11:52 AM EDT, 2 hours 8 minutes before
PAZ010-017-261715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1152 AM EDT TUE AUG 26 2003 ...STRONG THUNDERSTORMS WILL AFFECT ELK AND CLEARFIELD COUNTIES... AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF CLARION TO 4 MILES NORTHWEST OF JOHNSONBURG...MOVING SOUTHEAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR RIDGWAY AT NOON...ST. MARYS AND PORTLAND MILLS AT 1205 PM...BRANDY CAMP AT 1215 PM...BROCKPORT AT 1220 PM...FORCE AND DUBOIS AT 1230 PM...AND TROUTVILLE AND CLEARFIELD AT 1235 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. RXR
Special weather statement, Aug 26, 1:13 PM EDT, 47 minutes before
PAZ004>006-010>012-017>019-037-041-045-046-049-261800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 113 PM EDT TUE AUG 26 2003 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... CAMERON...ELK...MCKEAN...NORTHERN LYCOMING...POTTER...SOUTHERN LYCOMING...TIOGA AND WARREN. ...A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED AND IS IN EFFECT UNTIL 600 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CLEARFIELD...NORTHERN CENTRE...NORTHERN CLINTON...SOUTHERN CENTRE... SOUTHERN CLINTON AND UNION. RXR
Special weather statement, Aug 26, 1:18 PM EDT, 42 minutes before
PAZ012-017>019-024>028-033>036-045-049-050-056-057-063>065-262200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 118 PM EDT TUE AUG 26 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CAMBRIA...CLEARFIELD...CUMBERLAND... DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...MIFFLIN... NORTHERN CENTRE...NORTHERN CLINTON...PERRY...SNYDER...SOMERSET... SOUTHERN CENTRE...SOUTHERN CLINTON...UNION AND YORK. WARM AND HUMID AIR...COMBINED WITH A WARM FRONT DRAPED OVER THE AREA...WILL RESULT IN SHOWERS AND THUNDERSTORMS TODAY. SOME OF THE STRONGER STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP RXR/KF/KL
Special weather statement, Aug 26, 1:21 PM EDT, 39 minutes before
PAZ024-025-261815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 121 PM EDT TUE AUG 26 2003 ...STRONG THUNDERSTORMS WILL AFFECT BLAIR AND CAMBRIA COUNTIES... AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF PUNXSUTAWNEY TO 6 MILES SOUTH OF VANDERGRIFT...MOVING EAST AT 55 MPH. THE THUNDERSTORMS WILL BE NEAR SPANGLER...HASTINGS AND BARNESBORO AT 140 PM...VINTONDALE...PATTON...COLVER AND CARROLLTOWN AT 145 PM...PRINCE GALLITZIN STATE PARK...NANTY-GLO AND CHEST SPRINGS AT 150 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM...AS WELL AS FREQUENT LIGHTNING. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 11:20 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 55 min |
| Aug 26, 1:28 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 62 min |
| Aug 26, 1:54 PM EDT | Severe Thunderstorm Warning | CTP | Blair | 66 min |
| Aug 26, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 59 min |
| Aug 26, 2:34 PM EDT | Severe Thunderstorm Warning | CTP | Fulton | 56 min |
| Aug 26, 2:53 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 52 min |
| Aug 26, 2:58 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 62 min |
| Aug 26, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 61 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.